Format

Send to

Choose Destination
Eur J Orthop Surg Traumatol. 2015 Jan;25(1):181-7. doi: 10.1007/s00590-014-1443-y. Epub 2014 Mar 28.

Low-energy femoral shaft fractures after long-term alendronate therapy: report of seven cases.

Author information

1
First Department of Orthopaedics, ATTIKON University Hospital, Athens University Medical School, 41 Ventouri Street, Holargos, 15562, Athens, Greece.

Abstract

BACKGROUND:

There is increasing evidence suggesting a high incidence of low-energy fractures of the diaphysis or the proximal femur in patients receiving bisphosphonates for a long time. Bisphosphonate-related femoral fractures occur after low-energy trauma and have a typical simple transverse or oblique radiographic pattern, with focal or generalized increased cortical thickness, cortical beaking, and medial spiking.

MATERIALS AND METHODS:

This article presents six female patients who experienced seven transverse femoral diaphysis and subtrochanteric fractures with cortical thickening and beaking; all patients had alendronate treatment for 4-10 years (average, 9 years) before their fracture.

RESULTS:

The typical radiographic findings, long-term administration of alendronate, low-energy mechanism of fracture, and related literature support the fact that the fractures in the patients presented in this series should be related to alendronate treatment.

CONCLUSION:

Until definite evidence is available, alendronate treatment in patients with osteoporosis is not now prohibited by the healthcare authorities, probably because its beneficial influence outweighs the adverse effects. However, this adverse effect deserves attention of medical practitioners; physicians should be alert on alendronate's possible suppressive effect on bone turnover, which in turn may be responsible for the occurrence of femoral fractures.

PMID:
24676887
DOI:
10.1007/s00590-014-1443-y
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center